Hail, Ford
- When
- November 24, 3:30 PM CST
- Where
- Ford County, 2.82 mi S of Bellefont
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.830, -99.660
A warm front moving into southern counties brought unstable air to the southern counties. Small hail and wind damage was reported with some of these storms under the severe threshold.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front moving into southern counties brought unstable air to the southern counties. Small hail and wind damage was reported with some of these storms under the severe threshold.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 24, 2:08 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 208 PM CST Tue Nov 24 2020 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Wednesday) Issued at 150 PM CST Tue Nov 24 2020 Based on radar trends, showers and thunderstorms will spread across southwest Kansas into central Kansas early this evening as a compact upper level shortwave trough upper low shifts eastward out of southwest and central Kansas into eastern Kansas and western Missouri by late tonight. However, the main focus will be for a possible switchover to snow as colder air begins to spill southward into western Kansas in wake of the frontal passage. As it stands now, CAMs and short range models indicate modest H7 frontogenetic banding developing from central Kansas down into portions of southwest Kansas briefly early this evening before quickly weakening. The question will be if cold enough air spreads into the area in conjunction with the increased forcing before it weakens/moves out of the area. Based on QPF fields, potential snowfall accumulations could range anywhere from a few tenths to possibly upward of an inch or so if heavier snow bands develop. Regardless, warmer ground and likely wetter ground due to previous rainfall could hinder snow accumulations of what is already expected to be a wet snow. Additionally, a tightening pressure gradient across western Kansas in wake of the frontal passage this afternoon will allow gusty north winds to develop, persisting through much of the evening. This may lead to brief periods of reduced visibilities due to blowing snow conditions associated with possible heavier snow bands. Snow chances will dwindle west to east late evening through overnight as the upper level storm system quickly lifts northeast into the Upper Midwest. Below freezing temperatures are expected tonight as cold air surges southward through the Western High Plains, pushing the H85 0C isotherm well down into the Oklahoma Panhandle. Look for lows generally down into the 20s(F) tonight, especially in west central and extreme southwest Kansas where cloud cover is likely to lift/scatter out before daybreak. Lee side troughing will quickly develop in eastern Colorado Wednesday behind surface high pressure shifting southeast out of the Southern Rockies into the South Plains of west Texas. This will result in a west-southwesterly downslope flow across western Kansas through much of the day, in turn pulling warmer air back into the area with H85 temperatures pushing up around 5-7C by mid-afternoon. Afternoon highs are expected to reach up into the lower/mid 50s(F) under mostly sunny skies. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CST Tue Nov 24 2020 Drier conditions will prevail through the end of the week as medium range models continue to indicate weak ridging aloft moving east through the Central Plains Wednesday night into Tuesday, giving way to a southwest flow aloft across the Western High Plains. With another round of drier air expected to arrive Thursday in wake of a cold front projected to move through western Kansas by early/mid afternoon, precip chances will remain out of the forecast through at least Friday afternoon. There is relative agreement between the GFS and the ECMWF/GEM of another upper level shortwave trough transitioning across the Northern Plains late Friday with an upper low potentially closing off from the aforementioned trough axis generally across the Desert Southwest. This could set the stage for precip chances possibly returning to portions of southwest Kansas as early as Friday night into early Saturday. A cold frontal passage Thursday will reinforce a cooler air mass stretched across the high plains of western Kansas, likely keeping temperatures near normal with highs expected up into the 50s(F) to possibly a few upper 40s(F). Similar temperatures are forecast through the early part of the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1100 AM CST Tue Nov 24 2020 Showers and thunderstorms are expected to develop along and ahead of a cold front pushing through west central and southwest Kansas this afternoon generally after 18-20Z, potentially affecting the vicinity of all terminals. A switchover from rain to snow will be possible behind the front as it pushes further east-southeast into central Kansas through this evening. Reduced visibility with potential IFR conditions will be possible mainly in vicinity of KGCK, KDDC, and KHYS around 22-04Z in association with any heavier snow bands. Otherwise, prevailing stratus will lend to mainly IFR cigs through early/mid evening. VFR conditions are expected to return west to east overnight as the storm system moves out of the area by early Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 56 29 50 / 90 0 0 0 GCK 26 55 25 49 / 90 0 0 0 EHA 25 57 27 54 / 10 0 0 0 LBL 27 56 26 53 / 40 0 0 0 HYS 27 52 26 49 / 90 0 0 0 P28 32 55 31 56 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 423 AM CST Tue Nov 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-251030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ------------- A cold front will pass across western Kansas today, allowing for breezy northwest winds in the wake of the front. Rain will develop along with isolated thunderstorms. The rain will mix with or change to snow this evening with some small accumulations up to an inch or so possible in parts of central and southwestern Kansas. The best chance of accumulating snow is along a line from Jetmore to Hays. If temperatures are colder than expected and the change from rain to snow occurs sooner, then snow accumulations could be higher. A few of the storms this afternoon near the Oklahoma state line from Coldwater to Medicine Lodge could be strong to marginally severe, with hail as large as penny to quarter size. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Snow: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. There is a chance for rain or rain mixed with snow for late Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed this afternoon and evening although one or two storms could reach close to severe limits. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
238 PM CST Tue Nov 24 2020
KSZ087-088-242130-
Meade KS-Clark KS-
238 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 330 PM CST...
At 238 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Englewood, moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Englewood and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3701 10026 3725 9990 3709 9975 3700 9993
3700 10025
TIME...MOT...LOC 2038Z 228DEG 31KT 3700 10012
RUSSELLSpecial Weather Statement National Weather Service Dodge City KS 244 PM CST Tue Nov 24 2020 KSZ045-046-064-065-079-242115- Hodgeman-Rush-Pawnee-Ness-Edwards- 244 PM CST Tue Nov 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN EDWARDS COUNTIES... At 243 PM CST, a strong thunderstorm was located near Burdett, moving northeast at 35 mph. Pea size hail is possible with this storm. Locations impacted include... Gray, La Crosse, Burdett, Rush Center, Rozel, Alexander, Nekoma and Hargrave. LAT...LON 3804 9949 3826 9985 3864 9945 3840 9909 TIME...MOT...LOC 2043Z 218DEG 31KT 3822 9956 RUSSELL
Special Weather Statement
National Weather Service Dodge City KS
245 PM CST Tue Nov 24 2020
KSZ078-242115-
Ford KS-
245 PM CST Tue Nov 24 2020
...SPECIAL WEATHER STATEMENT...
At 245 PM CST, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving northeast at 30 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Dodge City, Spearville, Wright, Windhorst, Ft. Dodge and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3762 10009 3791 9986 3791 9964 3787 9957
3783 9957 3782 9956 3781 9956 3753 9994
TIME...MOT...LOC 2045Z 217DEG 28KT 3767 9991
RUSSELLSpecial Weather Statement
National Weather Service Dodge City KS
305 PM CST Tue Nov 24 2020
KSZ078-088-089-242130-
Clark KS-Ford KS-Comanche KS-
305 PM CST Tue Nov 24 2020
...SPECIAL WEATHER STATEMENT...
At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloom to 9 miles east of Clark State Lake.
Movement was northeast at 30 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Bucklin, Minneola, Bloom, Clark State Lake and Kingsdown.
LAT...LON 3743 10005 3762 9988 3755 9956 3738 9956
3738 9946 3720 9974
TIME...MOT...LOC 2105Z 223DEG 25KT 3748 9995 3740 9961
RUSSELLSpecial Weather Statement National Weather Service Dodge City KS 312 PM CST Tue Nov 24 2020 KSZ088-089-242145- Clark KS-Comanche KS- 312 PM CST Tue Nov 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 345 PM CST... At 312 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Ashland to 11 miles north of Buffalo. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Ashland, Protection and Sitka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3732 9985 3738 9950 3700 9941 3700 9973 TIME...MOT...LOC 2112Z 271DEG 29KT 3727 9975 3700 9965 RUSSELL
Special Weather Statement National Weather Service Dodge City KS 330 PM CST Tue Nov 24 2020 KSZ078-080-088>090-242215- Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS- 330 PM CST Tue Nov 24 2020 ...SPECIAL WEATHER STATEMENT... At 329 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Mullinville to near Buttermilk. Movement was northeast at 35 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Coldwater, Greensburg, Haviland, Protection, Mullinville, Wilmore, Aetna, Lake Coldwater, Belvidere and Buttermilk. LAT...LON 3762 9963 3772 9909 3700 9894 3700 9950 TIME...MOT...LOC 2129Z 231DEG 29KT 3766 9945 3707 9933 RUSSELL
The Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A carport was damaged by the strong wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931819, 931820.